Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Kansas City, MO

April 10, 2001Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2001, 1:32 AM CDT for Saline County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 1:32 AM CDT (06:32 UTC)
Expired
Apr 10, 2001, 2:30 AM CDT
In force
58 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 1:37 AM CDTHail 0.75Marshall, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 10, 12:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KEAX 100632
SVRMCI
MOC195-100730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
132 AM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...MARSHALL...SLATER

* UNTIL 230 AM CDT

* AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MIAMI...OR ABOUT 7 MILES WEST
  OF SLATER...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILLIAM AT 140 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3937 9314 3931 9334 3923 9336 3924 9342
          3927 9342 3927 9348 3897 9348 3899 9303
          3923 9287 3923 9293 3926 9293 3932 9302
          3932 9307 3934 9307

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:59 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Apr 9, 1:59 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT SUN APR 8 2001

MAIN FORECAST CONCERNS WILL BE THUNDERSTORM POTENTIAL FOR THE NEXT
48 HOURS. IN THE SHORT TERM...WEAK FRONT HAS PUSHED AS FAR SOUTH AS
ABOUT A KIRK-KMKC LINE. AM NOT EXPECTING IT TO MOVE MUCH FURTHER AS
SURFACE HEATING...ALONG WITH THE INITIATION OF TROUGHING TO THE LEE
OF THE ROCKIES...SHOULD IMPEDE ANY ADDITIONAL SOUTHWARD MOVEMENT.
SOME SCATTERED CONVECTION WILL MOST LIKELY DEVELOP THIS EVENING
ALONG AND SOUTH OF BOUNDARY. GOING CHANCE POPS HAVE THIS COVERED
WELL.

MODERATE TO STRONG LOW-LEVEL JET SETS UP OVER SOUTHERN PLAINS
TONIGHT...IN RESPONSE TO DEEPENING SYSTEM OVER EASTERN
COLORADO...PROVIDING ADDITIONAL FORCING FOR SHOWERS AND
THUNDERSTORMS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  AS
TUESDAY PROGRESSES WILL LIKELY SEE WARM FRONT SHIFT NORTHWARD...AND
CHANCES FOR THUNDERSTORM ACTIVITY IN EAX CWA INCREASE. SEVERE
WEATHER ALSO A POSSIBILITY...BUT BEST THREAT WILL REMAIN TO THE WEST.

SYSTEM FOR TUESDAY AND WEDNESDAY AMAZINGLY SIMILAR TO SYSTEM LATE
LAST WEEK. MODELS CURRENTLY SURGE DRY LINE IN WESTERN PORTION OF CWA
BETWEEN 12Z AND 18Z WEDNESDAY MORNING...NOT A REAL FAVORABLE TIME
FOR SEVERE WEATHER. HOWEVER...MODEL FORECASTS WERE FAST WITH SYSTEM
LAST WEEK...SO WE WILL HAVE TO WATCH HOW THINGS EVOLVE. EXPECTING TO
INSERT SOME TYPE OF WINDY/BREEZY WORDING IN THE FORECAST FOR TUESDAY
AND WEDNESDAY...AS GRADIENT TIGHTENS AROUND INTENSE SURFACE LOW
MOVING TO THE NORTHWEST OF CWA.

UPPER FLOW PATTERN BECOMES A BIT MORE ZONAL INTO THE
EXTENDED...WHICH WILL LEAVE REGION SUSCEPTIBLE TO PERIODIC FAST
MOVING UPPER WAVES. CURRENT EXTENDED MODELS BRING NEXT SYSTEM
THROUGH ON FRIDAY. AREA APPEARS TO BE IN COOLER AND DRIER AIR BY
THIS TIME...SO AM PLANNING TO MOVE CURRENT CHANCE FOR SHOWERS ON
SATURDAY UP TO FRIDAY.

CONSIDERING HOW TEMPERATURES HAVE RESPONDED THE LAST SEVERAL
DAYS...FWC AND MAV GUIDANCE APPEARS A BIT COOL. AM PLANNING TO GO
ABOVE THESE NUMBERS.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Local storm report, Apr 9, 11:58 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    CLINTON                   MO   LARGE TREE LIMBS
04/09/01   HENRY                          DOWN REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 12:20 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    7 S HIGGINSVILLE          MO   65 MPH TSTM GUST AND
04/10/01   LAFAYETTE                      0.75 INCH HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 12:29 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 AM    MAYVIEW                   MO   .88 INCH HAIL
04/10/01   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 10, 12:44 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    MARSHALL                  MO   .75 INCH HAIL
04/10/01   SALINE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 10, 1:03 AM CDT, 29 minutes before
MOZ022>025-028>033-037>040-043>046-053-054-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 AM CDT TUE APR 10 2001

THE SEVERE THUNDERSTORM WHICH WAS IN EFFECT UNTIL 100 AM HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...

CALDWELL....CLAY...CASS...LIVINGSTON...MACON...PLATTE...RAY...JACKSON
AND LINN COUNTIES.

IN KANSAS...THE WATCH HAS BEEN CANCELLED FOR JOHNSON...WYANDOTTE... 9
AND LEAVENWORTH.
Local storm report, Apr 10, 1:13 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 AM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 AM    GLASGOW                   MO   .75 INCH HAIL
04/10/01   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:03 PM CDTSevere Thunderstorm WarningEAXHoward42 min
Apr 9, 7:12 PM CDTSevere Thunderstorm WarningEAXJohnson48 min
Apr 9, 7:34 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline56 min
Apr 9, 7:42 PM CDTSevere Thunderstorm WarningEAXRandolph48 min
Apr 9, 8:24 PM CDTSevere Thunderstorm WarningEAXRandolph51 min
Apr 9, 8:46 PM CDTSevere Thunderstorm WarningEAXBates59 min
Apr 9, 9:41 PM CDTSevere Thunderstorm WarningEAXHenry49 min
Apr 9, 9:47 PM CDTSevere Thunderstorm WarningEAXBates43 min
Apr 9, 10:15 PM CDTSevere Thunderstorm WarningEAXCass60 min
Apr 9, 10:19 PM CDTSevere Thunderstorm WarningEAXPettis41 min
Apr 9, 10:46 PM CDTSevere Thunderstorm WarningEAXJohnson59 min
Apr 9, 11:19 PM CDTSevere Thunderstorm WarningEAXCass41 min
Apr 9, 11:34 PM CDTSevere Thunderstorm WarningEAXPettis41 min
Apr 9, 11:38 PM CDTSevere Thunderstorm WarningEAXJackson37 min
Apr 9, 11:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette61 min
Apr 10, 12:32 AM CDTSevere Thunderstorm WarningEAXSaline58 min
Apr 10, 12:51 AM CDTSevere Thunderstorm WarningEAXCooper54 min
Apr 10, 12:54 AM CDTSevere Thunderstorm WarningEAXHoward66 min
Apr 10, 1:03 AM CDTSevere Thunderstorm WarningEAXLafayette57 min
Apr 10, 2:36 AM CDTSevere Thunderstorm WarningEAXBates39 min
Apr 10, 4:27 PM CDTTornado WarningEAXCass33 min
Apr 10, 4:30 PM CDTSevere Thunderstorm WarningEAXJackson45 min
Apr 10, 4:52 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette53 min
Apr 10, 4:52 PM CDTSevere Thunderstorm WarningEAXCass53 min
Apr 10, 5:05 PM CDTTornado WarningEAXCass, Johnson55 min
Apr 10, 5:29 PM CDTFlash Flood WarningEAXJohnson, Lafayette4 hr
Apr 10, 5:29 PM CDTTornado WarningEAXPettis46 min
Apr 10, 5:38 PM CDTSevere Thunderstorm WarningEAXSaline52 min
Apr 10, 5:45 PM CDTFlash Flood WarningEAXPettis, Saline3 hr
Apr 10, 5:59 PM CDTTornado WarningEAXCooper61 min
Apr 10, 6:34 PM CDTSevere Thunderstorm WarningEAXAndrew41 min
Apr 10, 6:38 PM CDTFlash Flood WarningEAXCooper, Howard112 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.